Alert archive / Alabama / Wind Advisories in 2013

Wind Advisory 14, NWS Birmingham, AL

April 14, 20134 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Apr 14, 2013, 4:13 PM CDT for 4 counties in Alabama. It was in force for 107 min.

The area

The counties it named.

The facts

Issued
Apr 14, 2013, 4:13 PM CDT (21:13 UTC)
Expired
Apr 14, 2013, 6:00 PM CDT
In force
107 min
Issued by
NWS Birmingham, AL

Counties Barbour County, AL, Bullock County, AL, Pike County, AL, Russell County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2311 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WWUS74 KBMX 142113
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 PM CDT SUN APR 14 2013

...BRIEF WINDY CONDITIONS SOUTHEAST...

ALZ046-048>050-142300-
/O.NEW.KBMX.WI.Y.0014.130414T2113Z-130414T2300Z/
BULLOCK-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...UNION SPRINGS...PHENIX CITY...TROY...
EUFAULA
413 PM CDT SUN APR 14 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. 

* TIMING...THROUGH 6 PM.

* WINDS...WINDS GUSTING OUT OF THE SOUTHEAST 40 TO 50 MPH AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 24 MPH AND HIGHER...
OR WIND GUSTS OF 36 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Apr 14, 3:51 PM CDT, 22 minutes earlier.

Area forecast discussion, Apr 14, 3:51 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
351 PM CDT SUN APR 14 2013

.DISCUSSION...

SURFACE LOW CURRENTLY MOVING ACROSS THE NRN GULF TODAY...WITH RAIN
WRAPPING AROUND THE N SIDE. RAIN PROGRESSING ACROSS THE SE
PORTIONS OF C AL THIS AFTERNOON AND SHOULD BE COMPLETELY OUT OF
THE AREA DURING THE EARLY EVENING. TIGHT PRESSURE GRADIENTS WILL
CONTINUE BEHIND THE RAIN AND WILL KEEP WINDS UP FOR THE NEXT FEW
HOURS. WINDS SHOULD TAPER DOWN AS LOW MOVES FURTHER AWAY. HOWEVER...
LOW CLOUDS AND AREAS OF FOG ARE EXPECTED TO DEVELOP TONIGHT BEHIND
THE RAIN WITH LOTS OF RESIDUAL MOISTURE.

FOR MONDAY WITH THE LOW AND SHORTWAVE TO HAVE MOVED OFF TO THE
ATLANTIC COAST AND SRLY FLOW RETURNING TO THE STATE...TEMPERATURES
SHOULD WARM RIGHT BACK INTO THE 80S ONCE AGAIN. THE FIRST HALF OF
THE WEEK WILL FEEL LIKE EARLY SUMMER AS MODELS CONTINUE TO
INDICATE THE SURFACE RIDGE OFF TO THE E WITH ONSHORE WARM FLOW
AND AN UPPER RIDGE OVER THE GULF. LOOK FOR ISOLATED TO SCATTERED
AT TIMES DIURNALLY BASED HEAT INDUCED ACTIVITY BY TUE/WED AND MILD
TEMPERATURES...BUT GENERALLY NOT BAD.

AS WE LOOK AT THE EXTENDED AND THE 2ND HALF OF THE WEEK. MODEL
CONSENSUS CONTINUES AND SPRING RETURNS WITH GOOD TIMING FOR OUR
NEXT FRONTAL SYSTEM FOR THURSDAY NIGHT INTO FRIDAY. THIS SYSTEM
LOOKS GOOD WITH TIMING YES BUT STILL NOT QUITE AS IMPRESSIVE AS
LAST WEEK WITH THE FRONT PROGGED TO MOVE THROUGH IN THE LATE NIGHT
HOURS THU INTO THE MORNING FRI. COULD HAVE SOME ENHANCEMENT OF
ACTIVITY WITH A 40-60 KT TAIL END JET COMING ACROSS THE NRN HALF
OF THE AREA. DEW POINTS LOOK TO RUN IN THE LOWER TO MID 60S AHEAD
OF FRONT. HOWEVER...SYSTEM LOOKS TO DECREASE IN INTENSITY WITH
NIGHTFALL AND ITS PROGRESSION AND THE SURFACE LOW MOVES NE TWD ERN
CANADA AND FURTHER AWAY...WITH NO VISIBLE SECONDARY LOW ACROSS THE
SRN END OVER US ATTM. SO WILL CONTINUE TO WATCH...SHOULD STILL
PLENTY OF FORCING AROUND THE FRONT AND SHEAR WILL REMAIN WITH A
STRONG TO SEVERE LOW CONFIDENCE EVENT. TIMING IS GOOD...DYNAMICS
JUST OK FOR NOW.

08/MK

&&

.AVIATION...
18Z TAF DISCUSSION.

TOUGH FORECAST PERIOD DUE TO VARIOUS IMPACTS FROM A GULF LOW
PRESSURE SYSTEM. FIRST OFF...RAIN SHIELD SHOULD CONTINUE TO PUSH
EASTWARD THRU THE AFTERNOON WITH RAIN ENDING FROM WEST TO EAST BY
LATE AFTERNOON. A FEW EMBEDDED TS WILL ALSO CONTINUE ACROSS THE
SOUTH OVER THE NEXT HOUR OR SO.

SECOND ISSUE BECOMES WIND SPEED/DIRECTION. WINDS ACROSS THE NORTH
HAVE BEEN FAIRLY CONSISTENT IN DIRECTION (SE) AND SPEEDS HAVE
GENERALLY BEEN AROUND 5-10 KTS. A FEW GUSTS UP TO 20 KTS ARE
POSSIBLE ONCE THE THE RAIN ENDS. AS FOR THE SOUTH...HAVE SEEN SOME
DIRECTIONAL CHANGES OVER THE PAST HR OR SO...PROBABLY DUE TO BETTER
PROXIMITY TO THE SFC LOW CENTER. HAVE LESS CONFIDENCE IN WIND
DIRECTION FOR MGM/TOI IN THE SHORT-TERM DUE TO THIS. GUSTS UP TO 20
KTS WILL BE POSSIBLE HERE AS WELL OVER THE NEXT COUPLE OF HOURS.

LAST DIFFICULTY WILL BE THE CIG FORECAST. BASICALLY HAD TO THROW OUT
ALL OF THE SHORT TERM GUIDANCE AS NONE OF THE MODELS ARE HANDLING
CURRENT TRENDS WELL AT ALL. STILL BELIEVE THAT CIGS WILL LOWER THRU
THE PERIOD...EVENTUALLY FALLING TO IFR AND PERHAPS LIFR
OVERNIGHT...AS ISENTROPIC LIFT SETS IN ACROSS THE AREA. HAVE LOW
CONFIDENCE IN THE TIMING OF THE ONSET OF THE LOWEST CIGS OR EXACTLY
HOW FAR THEY WILL FALL. VIS REDUCTIONS WILL BE HEAVILY DEPENDENT ON
CIG HEIGHTS. AREAS THAT OBSERVE THE LOWEST CIGS WILL LIKELY ALSO SEE
THE LOWEST VIS. BE PREPARED FOR MULTIPLE CHANGES/ADJUSTMENTS TO THE
FORECAST.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     54  78  60  81  62 /  10  10  10  20  20
ANNISTON    55  77  61  81  63 /  10  10  10  20  20
BIRMINGHAM  56  79  63  83  64 /  10  10  10  20  20
TUSCALOOSA  56  81  65  84  64 /  10  10  10  20  20
CALERA      56  79  63  82  64 /  10  10  10  20  20
AUBURN      57  80  63  82  63 /  20  10  10  20  20
MONTGOMERY  59  83  66  85  64 /  10  10  10  20  20
TROY        58  82  64  83  62 /  30  10  10  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/19
Hazardous weather outlook, Apr 14, 1:17 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
117 PM CDT SUN APR 14 2013

ALZ011>015-017>050-151830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
117 PM CDT SUN APR 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS...INCLUDING A THREAT OF
TORNADOES...THURSDAY NIGHT INTO FRIDAY. THERE IS STILL UNCERTAINTY
REGARDING THE POTENTIAL STRENGTH OF THIS SYSTEM...AND ADJUSTMENTS
TO THE THREATS ARE POSSIBLE OVER THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THURSDAY NIGHT AND FRIDAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 11:26 AM CDTAreal Flood AdvisoryBMXMarengo, Sumter3 hr

Nearby

Wind Advisories in Alabama, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.